Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Topeka, KS

September 3, 2012Nemaha County, Kansas

NWS Topeka, KS issued this special weather statement at Sep 3, 2012, 8:21 PM CDT for Nemaha County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2012, 8:21 PM CDT (01:21 UTC)
Expired
Sep 3, 2012, 8:45 PM CDT
In force
24 min
Issued by
NWS Topeka, KS

County Nemaha County, KS

The radar

The Topeka radar (KTWX), 76 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3277 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1841 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.4
Supercell composite
14.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

550 
WWUS83 KTOP 040121
SPSTOP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
821 PM CDT MON SEP 3 2012

KSZ011-012-023-024-040145-
BROWN-JACKSON-NEMAHA-POTTAWATOMIE-
821 PM CDT MON SEP 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POTTAWATOMIE...
SOUTHEASTERN NEMAHA...NORTHWESTERN JACKSON AND SOUTHWESTERN BROWN
COUNTIES...

THROUGH 845 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 35 MPH ACROSS
PORTIONS OF NORTHEASTERN POTTAWATOMIE...SOUTHEASTERN NEMAHA...
NORTHWESTERN JACKSON AND SOUTHWESTERN BROWN COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME 
LOCATIONS THAT COULD BE AFFECTED INCLUDE GOFF...CIRCLEVILLE...ONAGA 
AND WETMORE.

&&

LAT...LON 3983 9570 3949 9575 3940 9640 3964 9616
TIME...MOT...LOC 0120Z 261DEG 29KT 3961 9602

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Sep 3, 6:28 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Sep 3, 6:28 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
628 PM CDT MON SEP 3 2012

...UPDATE TO AVIATION...

.DISCUSSION...

SHORT TERM FORECAST (TONIGHT AND TUESDAY)...

STRONG BOUNDARY LAYER HEATING BEHIND A SLOWLY NORTHWARD MOVING WARM
FRONT HAS ALLOWED SURFACE TEMPS TO WARM UP INTO THE LOWER 100 DEGREE
RANGE. CURRENTLY THIS WARM FRONT RESIDES ALONG INTERSTATE 70...AND
IS PRETTY EVIDENT CONSIDERING TEMPS ARE IN THE LOWER TO MID 80S IN
SOUTHERN NEBRASKA AND MID TO UPPER 90S ALONG THE INTERSTATE. SURFACE
ANALYSIS DONE AT 18Z INDICATES THAT A SURFACE LOW IS PRESENT NEAR
KSLN. THE PREVIOUSLY MENTIONED WARM FRONT EXTENDS E-W FROM THE
SURFACE LOW TOWARD THE KC METRO AREA...WHILE TO THE WEST OF THE
SURFACE LOW A WEAK COLD FRONT...MORE DEFINED FOR ITS WIND SHIFT TO
THE NORTHWEST RATHER THAN A THERMAL GRADIENT...CURRENTLY RESIDES.
SOUTHWEST WINDS AHEAD OF THE COLD FRONT AND STRONG HEATING ACROSS
SOUTHWEST KANSAS HAS FORMED A DRY LINE...WHICH CURRENTLY RUNS S-SW
OUT OF KSLN TOWARD KPTT. VISIBLE IMAGERY INDICATES THAT AREAS WITH
THE STRONGEST SURFACE HEATING...NAMELY BEHIND THE WARM FRONT...HAS
FORMED A CU FIELD...WHICH INDICATES THAT CONVECTIVE TEMP IS ABOUT TO
BE REACHED. MITIGATING WIDESPREAD DEEP CONVECTION IS A WARM NOSE
AROUND 850 MB...WHICH IS CREATING A SMALL AMOUNT OF CINH. FORECAST
MODEL SOUNDINGS SHOW THAT CINH ERODING BY 21Z TO 22Z WHICH MAY ALLOW
FOR ISOLATED DEEP CONVECTION TO BEGIN. RADAR TRENDS ALREADY INDICATE
THAT SOME DEEP CONVECTION HAS COMMENCED IN SOUTHEAST KANSAS...BUT
WITH THE WEAK CAP STILL IN PLACE IT MAY BE ANOTHER COUPLE HOURS
BEFORE STORMS CAN REALLY EVOLVE. SHORT RANGE MODELS...NAMELY THE
HRRR AND 4 KM WRF MODELS BOTH INDICATE THAT A FEW AFTERNOON STORMS
COULD FORM IN THE WARM SECTOR...LIKELY ALONG CONVERGENCE ZONES
ASSOCIATED WITH THE AFOREMENTIONED BOUNDARIES. GIVEN STRONG BOUNDARY
LAYER INSTABILITY CHARACTERIZED BY ML CAPE VALUES BETWEEN 2000 AND
3000 J/KG EXPECT ANY UPDRAFT WHICH IS ABLE TO OVERCOME THE CAP TO BE
FAIRLY ROBUST. ALSO GIVEN THAT THE AREA COULD SEE BETWEEN 20 AND 30
KTS OF 0-6 KM SHEAR THERE IS A CHANCE THAT THE CONVECTIVE UPDRAFTS
COULD HAVE LONGER LIFE TO THEM. GIVEN THE VERY WARM SURFACE TEMPS
AND HIGH T-TD SPREAD THE MAIN CONVECTIVE HAZARD WILL BE STRONG WIND
GUSTS AND POSSIBLY SOME LARGE HAIL WITH ANY THUNDERSTORM WHICH MAY
GET GOING. ISOLATED STRONG/SEVERE THUNDERSTORM CHANCES WILL WANE
AROUND SUNSET ONCE THE SURFACE HEATING WANES. FOR TONIGHT ISENTROPIC
CHARTS ALONG THE 315K AND 320K SURFACES INDICATES GOOD ISENTROPIC
UPGLIDE ACROSS MOST OF NORTH KANSAS INTO EASTERN NEBRASKA. BETTER
CONDENSATION PRESSURE DEFICITS ALONG THIS AREA OF ISENTROPIC ASCENT
IS LOCATED NORTH AND EAST OF THE FORECAST AREA...SO THE LIKELIHOOD
OF RAIN WILL BE BEST IN THE FAR NORTHEASTERN PART OF KANSAS...AND
WILL DIMINISH RAPIDLY TOWARD THE SOUTHWESTERN PORTIONS OF THE CWA.

TUESDAY MORNING EXPECT THE COMPLEX OF THUNDERSTORMS TO PUSH
SOUTHEASTWARD ACROSS WESTERN MISSOURI...POSSIBLY SPILLING INTO FAR
EASTERN KANSAS. WILL KEEP A SLIGHT CHANCE OF POPS GOING SOUTHEAST OF
INTERSTATE 35 THROUGH 12Z...BUT THE COMPLEX WILL LIKELY BE LOCATED
FURTHER EAST. AN AREA OF CONVERGENCE WILL SET UP ACROSS FAR SOUTHERN
KANSAS...WHICH COULD KICK OFF SOME DIURNALLY DRIVEN SHOWERS BY MID
DAY. WILL GO WITH A SLIGHT CHANCE FOR THUNDERSTORMS IN AREAS SOUTH
OF THE INTERSTATE FOR THESE SHOWERS. OTHERWISE ANOTHER WARM DAY IS
IN STORE FOR NORTHEAST KANSAS...ALTHOUGH MIXING TO AROUND 850-900 MB
SHOULD PRECLUDE TEMPS FROM REACHING THE TRIPLE DIGITS. EXPECT
DAYTIME HIGHS TO REMAIN IN THE MIDDLE TO UPPER 90S.

JL

LONG TERM FORECAST (TUESDAY NIGHT THROUGH MONDAY)...

A LONGER WAVE LENGTH UPPER LEVEL TROUGH WILL DEVELOP ACROSS THE
MIDWEST AND OH VALLEY BY THE END OF THE WEEK. THE UPPER FLOW WILL
GRADUALLY BECOME NORTHWESTERLY ALOFT THROUGH THE WEEK. MINOR H5
TROUGHS EMBEDDED IN THE UPPER FLOW WILL DIG SOUTHEAST ACROSS THE
PLAINS.

TUESDAY NIGHT...THE FIRST H5 TROUGH WILL DIG FROM THE NORTHERN HIGH
PLAINS EAST-SOUTHEAST ACROSS NE INTO WESTERN IA TUESDAY NIGHT. A
WEAK COLD FRONT WILL PUSH SOUTHEAST ACROSS THE CWA. SURFACE
CONVERGENCE AHEAD OF THE FRONT ALONG WITH ISENTROPIC LIFT
NORTHWEST OF THE FRONT...ALONG WITH ASCENT AHEAD OF THE H5 TROUGH
WILL GIVE A CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE CWA. THE
NORTHEAST COUNTIES MAY HAVE THE HIGHEST PROBABILITIES FOR
THUNDERSTORMS...ESPECIALLY IF A COMPLEX OF THUNDERSTORMS CAN
DEVELOP ACROSS CENTRAL NE AND MOVE SOUTHEAST ACROSS THE NORTHEAST
COUNTIES OF THE CWA. ANY THUNDERSTORM COMPLEX MAY POSE A THREAT
FOR STRONG SURFACE OUTFLOW WINDS.

WEDNESDAY...THE FRONT WILL PUSH SOUTH OF THE CWA AND STALL OUT
ACROSS NORTHERN OK. A FEW ELEVATED SHOWERS MAY BE POSSIBLE NORTH OF
THE FRONT ACROSS THE SOUTHERN COUNTIES OF THE CWA WEDNESDAY MORNING.
HIGHS WILL BE ONLY REACH THE MID 80S ACROSS THE NORTHERN COUNTIES
OF THE CWA...WITH LOWER 90S ACROSS THE EXTREME SOUTHEAST COUNTIES.

THURSDAY...THUNDERSTORM CHANCES WILL RETURN AS THE STATIONARY FRONT
ACROSS NORTHERN OK BEGINS TO MOVE NORTH AS A WARM FRONT. ELEVATED
THUNDERSTORMS MAY FORM ACROSS THE WESTERN COUNTIES OF THE CWA AND
MOVE SOUTHEAST ACROSS THE CWA DURING THE AFTERNOON HOURS. A MORE
AMPLIFIED H5 TROUGH WILL DIG SOUTHEAST FROM WESTERN CANADA INTO THE
NORTHERN HIGH PLAINS. SOUTHERLY LOW-LEVEL FLOW WILL RETURN DEEPER
MOISTURE NORTHWARD AS THE WARM FRONT LIFTS INTO NORTHERN KS.

THURSDAY NIGHT...THE AMPLIFYING H5 TROUGH WILL DIG SOUTHEAST ACROSS
THE UPPER MIDWEST AND CENTRAL PLAINS. A STRONG COLD WILL PUSH
SOUTHEAST ACROSS THE CWA. STRONG ASCENT AHEAD OF THE H5 TROUGH AND
SURFACE CONVERGENCE AHEAD OF THE FRONT WILL CAUSE WIDESPREAD SHOWERS
AND THUNDERSTORMS TO DEVELOP ACROSS THE CWA AND THEN MOVE SOUTHEAST
INTO WESTERN MO AFTER MIDNIGHT. MOST AREAS WILL PROBABLY SEE ONE
HALF TO ONE INCH OF RAINFALL. SOME OF THE THUNDERSTORMS DURING THE
EVENING HOURS MAY BE STRONG TO SEVERE.

FRIDAY...PERIODS OF RAIN AND ISOLATED THUNDERSTORMS WILL CONTINUE
ACROSS THE CWA AS THE H5 TROUGH DIGS SOUTHEAST ACROSS EASTERN NE
INTO SOUTHWEST MO. THE RAIN SHOULD MOVE SOUTHEAST OF THE CWA
FRIDAY EVENING AS A SFC RIDGE OF HIGH PRESSURE BUILDS SOUTHWARD.
HIGHS ON FRIDAY WILL BE COOLER WITH CLOUD COVER AND NORTHERLY SFC
WINDS. HIGHS MAY ONLY REACH THE MID 70S TO AROUND 80 DEGREES.

SATURDAY THROUGH MONDAY...EXPECT COOLER WEATHER WITH MOSTLY SUNNY
SKIES. THE H5 TROUGH WILL AMPLIFY INTO A CLOSED UPPER LOW ACROSS THE
MID MS RIVER VALLEY AND MOVE SOUTHEAST ACROSS THE SOUTHEASTERN
CONUS. THE CENTER OF THE SFC RIDGE WILL BUILD SOUTHWARD ACROSS
EASTERN KS ON SATURDAY AND SUNDAY...THEN GRADUALLY SHIFT EASTWARD
INTO MO ON MONDAY. LOW-LEVEL CAA ON SATURDAY WILL ONLY ALLOW HIGHS
TO REACH INTO THE LOWER TO MID 70S...EVEN WITH INSOLATION. HIGHS
SUNDAY WILL BE SLIGHT WARMER WITH LIGHT WINDS SLOWLY SHIFTING TO THE
SOUTHEAST LATE IN THE DAY. SOUTHERLY SURFACE WINDS WILL HELP TO WARM
HIGH TEMPERATURES INTO THE LOWER TO MID 80S.

GARGAN

&&

.AVIATION...
CHANCES FOR CONVECTION AT THE TERMINALS ARE NOT ZERO WITH MULTIPLE SURFACE
BOUNDARIES NEARBY...BUT TOO LOW FOR INCLUSION. WEAK LOW PRESSURE
IN THE AREA SHOULD KEEP WINDS ON THE LIGHT SIDE FOR THE MOST PART.
SHOULD BE ENOUGH CLOUDS WITH ONLY SHALLOW MOISTURE TO KEEP BR/FG
FROM DEVELOPING AROUND 11Z.

65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 3, 3:32 PM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
332 PM CDT MON SEP 3 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-042045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
332 PM CDT MON SEP 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AFTERNOON HEAT INDICES TODAY WILL COMMONLY BE NEAR 100 TO AROUND 105 DEGREES.

THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND INTO THE
OVERNIGHT HOURS. A FEW OF THE THUNDERSTORMS...MAINLY ACROSS
NORTHEAST KANSAS AND EAST CENTRAL KANSAS...MAY PRODUCE STRONG
GUSTY WINDS LATE THIS AFTERNOON INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY AND TUESDAY NIGHT.
SOME OF THE STORMS NORTH OF INTERSTATE 70 MAY PRODUCE STRONG GUSTY
WINDS AND SOME HAIL FROM LATE AFTERNOON INTO THE EVENING. MORE
THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA THURSDAY THROUGH
EARLY FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Sep 3, 5:59 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
559 PM CDT MON SEP 3 2012

KSZ035-032330-
DICKINSON-
559 PM CDT MON SEP 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKINSON COUNTY...

THROUGH 630 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 20 MPH ACROSS PORTIONS OF SOUTHERN DICKINSON COUNTY.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF
STORMS IS CAPABLE OF PRODUCING STRONG OUTFLOW WINDS OF 40 TO 50 MPH.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CARLTON...ABILENE
AIRPORT...WOODBINE...HOPE AND HERINGTON.

&&

LAT...LON 3891 9737 3889 9694 3861 9693 3860 9701
      3860 9737
TIME...MOT...LOC 2259Z 242DEG 16KT 3861 9729
Local storm report, Sep 3, 8:02 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
802 PM CDT MON SEP 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             4 S MANHATTAN           39.13N 96.57W
09/03/2012  E1.00 INCH       RILEY              KS   PUBLIC

&&

BYRNE
Special weather statement, Sep 3, 8:15 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
815 PM CDT MON SEP 3 2012

KSZ022-023-038-040145-
POTTAWATOMIE-RILEY-WABAUNSEE-
815 PM CDT MON SEP 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY...SOUTH
CENTRAL POTTAWATOMIE AND NORTH CENTRAL WABAUNSEE COUNTIES...

THROUGH 845 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 25 MPH ACROSS
PORTIONS OF SOUTHEASTERN RILEY...SOUTH CENTRAL POTTAWATOMIE AND NORTH
CENTRAL WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG
WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
ST. GEORGE AND WAMEGO.

&&

LAT...LON 3925 9625 3907 9629 3907 9660 3920 9653
TIME...MOT...LOC 0115Z 270DEG 23KT 3914 9651
Special weather statement, Sep 3, 8:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
821 PM CDT MON SEP 3 2012

KSZ011-012-023-024-040145-
BROWN-JACKSON-NEMAHA-POTTAWATOMIE-
821 PM CDT MON SEP 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POTTAWATOMIE...
SOUTHEASTERN NEMAHA...NORTHWESTERN JACKSON AND SOUTHWESTERN BROWN
COUNTIES...

THROUGH 845 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 35 MPH ACROSS
PORTIONS OF NORTHEASTERN POTTAWATOMIE...SOUTHEASTERN NEMAHA...
NORTHWESTERN JACKSON AND SOUTHWESTERN BROWN COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE GOFF...CIRCLEVILLE...ONAGA
AND WETMORE.

&&

LAT...LON 3983 9570 3949 9575 3940 9640 3964 9616
TIME...MOT...LOC 0120Z 261DEG 29KT 3961 9602

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:52 PM CDTSevere Thunderstorm WarningTOPRiley23 min
Sep 3, 8:15 PM CDTSpecial Weather StatementTOPPottawatomie30 min
Sep 3, 9:11 PM CDTSpecial Weather StatementTOPJackson34 min
Sep 3, 9:37 PM CDTSpecial Weather StatementTOPJackson38 min
Sep 3, 9:57 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson34 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.